Arkansas, 2018Drought in Arkansas, February 1 to 27, 2018
February 1 to 27, 2018 · NWS MEG · 4 events in 4 counties and zones
Rainfall alleviated drought conditions across Northeast Arkansas by the end of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall alleviated drought conditions across Northeast Arkansas by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 31, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Jan 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1131 PM CST Wed Jan 31 2018
.UPDATE...
Updated for the 06Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 947 PM CST Wed Jan 31 2018/
DISCUSSION...
A cold front is slowly moving toward the Mid-South tonight and is
currently located from the lower Great Lakes to KSTL into
Oklahoma. Overnight expect increasing mid and high clouds from
the north and low clouds surging from the south, across the lower
Mississippi Valley. Temps will be mild, in the 40s, with a steady
south breeze. Current forecast on track.
SJM
PREV DISCUSSION... /issued 331 PM CST Wed Jan 31 2018/
A few high clouds are streaming across north MS this afternoon
but the air mass remains dry in the low-levels. A potent shortwave
trough traversing Ontario has resulted in a rather tight surface
pressure gradient across the region, supportive of SSW winds of
15-25 mph. We've seen a few gusts around 35 mph this afternoon but
winds will continue a gradual downward trend, dropping to around
10 mph after 00z. Benign weather conditions are expected tonight,
but a cold front will move across the CWA late tonight and early
Thursday. Rain chances will increase throughout the day, primarily
along and behind the cold front. QPF amounts remain light, with
most areas only receiving around 1/10 of an inch or so. Moisture
is expected to move east of the area during the evening hours so
by the time the cold air arrives, precipitation should be over.
Thus, no wintry precipitation is expected with this system.
Cool and dry conditions are anticipated on Friday. High
temperatures will range from the mid 30s in the north to the lower
40s in the south. Overnight lows will likely drop into the low/mid
20s both Friday and Saturday morning. Rain chances creep back into
the forecast on Saturday but precipitation amounts look to remain
light. Point soundings indicate a pretty dry air mass in the
lowest 5+ kft, so it may take some time to saturate the column
sufficiently for precipitation to reach the surface.
One concern for Saturday will be the precip type. Temperatures
aloft are generally just above freezing for both the NAM/GFS
soundings but wet-bulb effects due to the evaporative cooling
could result in a thermal profile supportive of snow. The fly in
the ointment is that warm advection will be working to offset this
diabatic cooling, maintaining low confidence that we'll be cold
enough for wintry precip. Thus, only rain was carried in the
forecast at this time (for Saturday).
Surface temperatures are forecast to remain above freezing across
most of the Mid-South Saturday night and Sunday. Precipitation
chances will peak during this time as a strong shortwave trough
swings across the Middle Mississippi River Valley. A mix of rain
or snow was included for areas roughly along and north of a
Jonesboro, AR, line to Camden, TN. That said, any accumulations
are expected to be minor at this point. We'll continue to monitor
the evolution of this system. If the moisture is slow in departing
the CWA, accumulating snow isn't out of the question. Both the
ECMWF and GFS ensemble suites hint at this potential. Will wait
for a little more agreement before including the HWO.
Cold and dry conditions are expected across the area Sunday night
but we do anticipate a warming trend for early next week. The
synoptic pattern looks to remain unchanged for early next week
with the quasi-permanent longwave trough remaining over the
eastern CONUS. The next shortwave trough is progged to swing
across the area by midweek with precip beginning as early as
Tuesday. Another chilly air mass is expected in the wake of this
system.
Johnson
&&
.AVIATION...
06Z TAF cycle
Low clouds will be gradually moving into the region toward
morning and remain into the afternoon hours. Some areas of rain
are expected to move into the region overnight starting over
northern sections of the forecast area and then ending over north
Mississippi by early evening. Most areas will see VFR conditions
by Thursday evening.
Winds will be from the south overnight at 10 to 15 knots with
some higher gusts. There may be some low level wind shear issues
as well. Winds will diminish some by Thursday morning and then
gradually shift the west and increase by noon. Winds will be from
the northwest in the afternoon and from the northeast in the
evening.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jan 31, 2:48 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
248 PM CST Wed Jan 31 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
248 PM CST Wed Jan 31 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Randolph
- When
- February 1, 12:00 AM CST to February 27, 6:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved by the end of the month.
Drought, Lawrence
- When
- February 1, 12:00 AM CST to February 27, 6:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved by the end of the month.
Drought, Greene
- When
- February 1, 12:00 AM CST to February 27, 6:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved by the end of the month.
Drought, Clay
- When
- February 1, 12:00 AM CST to February 27, 6:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, February 1 to 28, 201848 events
- Drought in New Mexico, February 1 to 28, 201839 events
- Flash Flood and Heavy Rain in Hawaii, February 1 to 6, 201823 events
- Drought in Florida, February 1 to 13, 201820 events
- Drought in Oklahoma, February 1 to 28, 201818 events
- Drought in Texas, February 1 to 21, 201817 events
- Drought in Alabama, February 1 to 13, 201817 events
- Drought in Louisiana, February 1 to 14, 201816 events
- Drought in Kansas, February 1 to 28, 201815 events
- Drought in Georgia, February 1 to 6, 201810 events
- Drought in Montana, February 1 to 28, 201810 events
- Heavy Snow and Winter Weather in West Virginia, February 1 to 2, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739829, 739830, 739831, 739832.